Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 91, NWS Amarillo, TX

May 17, 2021Gray County, Roberts County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 17, 2021, 9:08 PM CDT for Gray County, Roberts County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 9:08 PM CDT (02:08 UTC)
Expired
May 17, 2021, 10:15 PM CDT
In force
67 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Gray County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 88 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 2:39 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1013 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS54 KAMA 180208
SVRAMA
TXC179-393-180315-
/O.NEW.KAMA.SV.W.0091.210518T0208Z-210518T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
908 PM CDT Mon May 17 2021

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Gray County in the Panhandle of Texas...
  Southern Roberts County in the Panhandle of Texas...

* Until 1015 PM CDT.

* At 908 PM CDT, a severe thunderstorm was located near Pampa, moving
  north at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected.

* Locations impacted include...
  Pampa and Codman. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3543 10073 3549 10102 3585 10109 3591 10109
      3582 10065
TIME...MOT...LOC 0208Z 182DEG 23KT 3552 10090 

HAIL...1.25IN
WIND...60MPH
 
$$

Beat
2 follow-up statements
185 
WWUS54 KAMA 180228
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
928 PM CDT Mon May 17 2021

TXC179-393-180315-
/O.CON.KAMA.SV.W.0091.000000T0000Z-210518T0315Z/
Gray TX-Roberts TX-
928 PM CDT Mon May 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTH CENTRAL GRAY AND SOUTHERN ROBERTS COUNTIES...

At 928 PM CDT, a severe thunderstorm was located 9 miles north of
Pampa, moving north at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to roofs, siding, and trees is possible. Hail 
         damage to vehicles is expected.

Locations impacted include...
Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3556 10079 3559 10102 3585 10109 3591 10109
      3582 10065
TIME...MOT...LOC 0228Z 173DEG 26KT 3568 10093 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
869 
WWUS54 KAMA 180316 RRA
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
1016 PM CDT Mon May 17 2021

TXC179-393-180326-
/O.EXP.KAMA.SV.W.0091.000000T0000Z-210518T0315Z/
Gray TX-Roberts TX-
1016 PM CDT Mon May 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRAY AND
SOUTHERN ROBERTS COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this 
thunderstorm. Therefore, a Significant Weather Advisory is now in 
effect for Beaver, Texas, Lipscomb, eastern Hansford, Roberts, 
Hemphill, and Ochiltree Counties until 1115 PM CDT.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3556 10079 3559 10102 3585 10109 3591 10109
      3582 10065
TIME...MOT...LOC 0316Z 182DEG 23KT 3598 10092 

$$

Ferguson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:26 PM CDT, 3 hours 42 minutes earlier.

Area forecast discussion, May 17, 5:26 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
526 PM CDT Mon May 17 2021

.AVIATION...
Thunderstorms are expected to continue to develop and spread
southwest to northeast across the TAF sites. Some of the storms
may become severe with large hail and damaging winds. Low clouds
in the MVFR range are expected to spread across the AMA and DHT
TAF sites late tonight. The low clouds are expected to stop short
of GUY. Low clouds should dissipate at AMA and DHT by mid day.
Otherwise, skies should be VFR.

&&

.PREV DISCUSSION... /Issued 247 PM CDT Mon May 17 2021/

MESOSCALE UPDATE...
..Severe weather expected today...

* Synoptic Overview: Upper level trough will approach the four
  corners region and begin to take a little bit of a negative
  tilt, with a shortwave out of the southwest expected to eject
  across the area. Meanwhile, surface low will set up again in
  eastern NM with a sharp dryline, angled from NE NM down the
  NM/TX state line. While the atmosphere is currently capped from
  previous storms yesterday and last night, there should be enough
  dynamics with the shortwave to overcome that cap in place and
  keep the severe setup in play today.

* Mesoscale: Dewpoints currently in the lower to mid 50s with some
  isolated low 60s to the southeast are being closely monitored
  over the next couple hours for convection to start. Pretty good
  easterly flow. ML CAPE values just east of the dryline look to
  be between 2000-3000 J/kg, and thus there will be plenty of
  instability. Stationary front just south of the I-40 corridor
  expected to hold and possibly lift a little bit to the north. As
  the shortwave ejects over the Panhandles this evening, the
  shortwave in conjunction with daytime heating, will provide
  ample lift for severe storms. We may start off with discrete
  supercells, but they may quickly transition to multi-cells and
  begin to line out as they approach the Amarillo-Dumas-Guymon
  line. With the line of storms exiting the Panhandles to the east
  later this evening. ML CAPE values around 2000-3000 J/kg
  possible in the far southwest, closest to the dryline and
  stationary front. These boundaries could play a role for the
  best tornado threat this evening. That doesn't remove the
  tornado threat from the rest of the Panhandles, it's just less
  favorable outside of those areas. Plenty of storms over the past
  few days have produced decent rain amounts and the storm motion,
  while faster today, will still only be around 20-25 mph. With
  PWATs in the 1.00-1.50" range, we could have some flooding
  issues, mainly across the southern Panhandles.

* Threats: All hazards are in play today across all of the
  Panhandles. However, the southwest Panhandles will be the most
  favored for Tornado activity, and that does include the Amarillo
  area. As the storms line out the tornado threat will drop
  significantly, but will not be a zero threat as we could still
  be dealing with QLCS spin ups. Hail up to the size of baseballs
  will be possible with the cells that are more discrete. The hail
  threat will drop down to about 1-1.5" as the storms line out and
  then strong damaging winds up to 70 mph will be possible. That
  will occur with both isolated cells and the line of storms.
  Flooding/Flash Flooding will be a concern as some areas that
  received extensive rainfall in the past few days, thus there
  are some concerns, especially in the southern Panhandles.

* Timing & Location: Storms are expected to fire up around 3 to 4
  pm in the southwest and possibly some isolated storms across the
  central and northeast as some latest hi-res models suggest the
  northeast seeing some earlier activity. The more linear
  progression is expected around 6-8 pm across the central
  Panhandles, and storms will exit the area from 10pm to 12am
  tonight.

* Summary: Severe Weather is expected again across the entire
  Panhandles, with all hazards in play. Best dynamics for tornados
  will be in the southwest Panhandles, however it's still possible
  across other areas. Storms will start off as discrete cells, and
  become more of a line later in the evening. Hail up to baseballs
  possible with more isolated cells and hail up to ping pong balls
  possible as the storms line out. Tornados not likely after
  storms line out, but possible QLCS spin ups later this evening.
  Damaging winds up to 70 mph will be possible.

Weber

SHORT TERM...Tuesday and Tuesday Night...
Upper level trough will move closer to the Panhandles and there
will be a chance for another round of strong to possibly severe
storms. Storms might fire up a little earlier in the day and
become more of a cluster. right now the central to eastern
Panhandles are favored, however, will not rule out the western
Panhandles for storms. Dynamics certainly will favor the lift for
strong to severe storms, the instability may be lesser if we can't
heat up enough, and thus the current risk with SPC of Marginal
seems reasonable. The primary threat will be hail and wind. Again,
heavy rain could occur with some of these storms and thus, a
possible flooding threat will continue for Tuesday as well.

Weber

LONG TERM (Wednesday through Sunday)...

Our active pattern will continue into parts of the long term as
several more days of thunderstorms are forecast. While its too
early to get into too many details, it does look like severe
weather will be possible Wednesday across mainly the eastern
Panhandles. Friday through the weekend we have a chance to see
severe weather but confidence is low on the details/chances at
this time.

By Wednesday, the H5 low which has helped promote thunderstorms
the last several days will finally make its way over the Rockies
and through the Central Plains. Some residual energy will be
present as the H5 lifts north over the Central Plains, and this
may help initiate thunderstorms across the area. MLCAPE could be
around 500-1500 J/kg across the east. Bulk shear may be around
30-40 knots, so certainly enough shear to maintain an updraft. LCL
heights are going to be around 5K-7K feet with an inverted-v
profile. Since lapse rates are not that impressive around 6-7
C/km, the main threat for Wednesday looks to be wind (60-70 mph),
but we could see hail around 1 inch in diameter. Tornadoes are
unlikely for Wednesday.

The upper levels on Thursday will be noted by troughing over the
western CONUS and a high over the eastern CONUS. The placement of
the high will allow for return flow, but it looks like MLCAPE may
only be around 500 to perhaps 1000 J/kg as the better moisture
will be east of the Panhandles. Additionally, we are lacking
mid/upper level forcing. It looks like thunderstorms are possible
east of the Panhandles as we will likely end up precipitation
free.

Friday and through the weekend we have thunderstorm chances every
day. However, its too early to say with much confidence our severe
potential, but as of now it doesn't look that impressive through
the weekend for widespread hazardous weather.

Guerrero

AVIATION...18Z TAFS...
VFR conditions will likely prevail at all TAF sites for the
majority of the TAF period. MVFR to possibly brief IFR conditions
could occur around the 21-03z period when storms are possible.
Currently have VCTS to cover that 6 hour period, but will likely
amend with updates as better timing confidence occurs. Otherwise
sct-bkn mid clouds for the rest of the TAF period. Possible low
clouds to move in late in the TAF period after 15z.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Flash Flood Watch until midnight CDT tonight for the following
     zones: Armstrong...Carson...Collingsworth...Deaf Smith...
     Donley...Gray...Oldham...Palo Duro Canyon...Potter...
     Randall...Wheeler.

OK...None.

&&

15/98
Hazardous weather outlook, May 17, 2:19 PM CDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
219 PM CDT Mon May 17 2021

OKZ001>003-TXZ001>020-317-180730-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
219 PM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms will be possible this afternoon and evening.
Large to very large hail and damaging winds are the main threats.
Additionally, there is also the potential for an isolated tornado
during the late afternoon and early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible each afternoon and evening from
Tuesday through Sunday. At this time, the probability for
widespread severe thunderstorms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday.

In the hours before

Local storm report, May 17, 8:05 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
805 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     TSTM WND GST     7 ENE AMARILLO          35.23N 101.70W
05/17/2021  M64 MPH          POTTER             TX   ASOS

            64 MPH WIND GUST AT KAMA AIRPORT.

&&

BJS
Local storm report, May 17, 8:23 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
823 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 SE BOISE CITY         36.71N 102.48W
05/17/2021  M59 MPH          CIMARRON           OK   MESONET

&&

BJS
Special weather statement, May 17, 8:41 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
841 PM CDT Mon May 17 2021

OKZ001-002-TXZ001>003-006>008-180215-
Cimarron OK-Texas OK-Hartley TX-Hutchinson TX-Sherman TX-Dallam TX-
Hansford TX-Moore TX-
841 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN HUTCHINSON...SOUTHWESTERN HANSFORD...
SHERMAN...EASTERN DALLAM...NORTHERN MOORE AND NORTHEASTERN HARTLEY
COUNTIES UNTIL 915 PM CDT...

At 840 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Griggs to 5 miles south of
Cactus. Movement was northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Stratford, Cactus, Conlen and Texhoma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3659 10181 3603 10150 3603 10268 3652 10268
TIME...MOT...LOC 0140Z 226DEG 34KT 3658 10225 3597 10199

TLH
Special weather statement, May 17, 8:56 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
856 PM CDT Mon May 17 2021

OKZ001-002-TXZ001-002-180245-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
856 PM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TEXAS...EASTERN
CIMARRON...NORTHERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL
945 PM CDT...

At 856 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Stonington to 7 miles north
of Stratford. Movement was northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Boise City, Goodwell, Texhoma, Keyes, Eva, Griggs and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3699 10173 3650 10146 3646 10255 3699 10257
TIME...MOT...LOC 0156Z 217DEG 45KT 3713 10222 3644 10206

TLH
Local storm report, May 17, 9:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
901 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             6 E AMARILLO            35.19N 101.72W
05/17/2021  U1.25 INCH       POTTER             TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

&&
Local storm report, May 17, 9:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
905 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 PM     TSTM WND GST     GOODNIGHT               35.03N 101.19W
05/17/2021  U60 MPH          ARMSTRONG          TX   MESONET

            60 MPH WIND GUST. RECORDED ON WEST TEXAS
            MESONET.

&&

FOX

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:06 PM CDTAreal Flood AdvisoryAMARandall21 min
May 17, 7:15 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman60 min
May 17, 7:15 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Hartley, Moore, Oldham, Potter, Randall60 min
May 17, 7:27 PM CDTFlash Flood WarningAMARandall3 hr
May 17, 7:30 PM CDTAreal Flood AdvisoryAMADallam, Hartley, Oldham36 min
May 17, 7:33 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall27 min
May 17, 7:35 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 17, 7:36 PM CDTSpecial Weather StatementAMAMoore24 min
May 17, 7:59 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Hartley, Hutchinson, Moore, Potter and 1 more76 min
May 17, 8:05 PM CDTSevere Thunderstorm WarningAMADallam, Sherman55 min
May 17, 8:06 PM CDTFlash Flood WarningAMADallam, Hartley, Oldham52 min
May 17, 8:09 PM CDTSevere Thunderstorm WarningAMAArmstrong, Collingsworth, Donley, Gray66 min
May 17, 8:41 PM CDTSpecial Weather StatementAMADallam, Sherman34 min
May 17, 9:15 PM CDTSevere Thunderstorm WarningAMACarson, Hansford, Hutchinson, Moore, Ochiltree, Potter and 2 more60 min
May 17, 9:52 PM CDTSpecial Weather StatementAMAHansford, Hemphill, Ochiltree, Roberts23 min
May 17, 10:13 PM CDTSpecial Weather StatementAMAHemphill, Lipscomb, Ochiltree, Roberts62 min
May 17, 11:11 PM CDTSpecial Weather StatementAMALipscomb49 min
May 18, 6:43 AM CDTDense Fog AdvisoryAMAArmstrong, Carson, Deaf Smith, Oldham, Potter, Randall2 hr
May 18, 10:31 AM CDTSpecial Weather StatementAMADeaf Smith44 min
May 18, 2:43 PM CDTSpecial Weather StatementAMADeaf Smith62 min
May 18, 2:53 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham97 min
May 18, 3:21 PM CDTSpecial Weather StatementAMACarson39 min
May 18, 4:00 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham, Potter90 min
May 18, 4:16 PM CDTSpecial Weather StatementAMACarson44 min
May 18, 5:19 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Moore, Oldham, Potter, Randall86 min
May 18, 5:26 PM CDTAreal Flood AdvisoryAMAPotter, Randall3 hr
May 18, 5:27 PM CDTSpecial Weather StatementAMACarson33 min
May 18, 5:45 PM CDTAreal Flood AdvisoryAMAArmstrong, Carson, Hutchinson3 hr
May 18, 6:03 PM CDTSpecial Weather StatementAMACarson42 min
May 18, 6:28 PM CDTSpecial Weather StatementAMAHutchinson47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.